Missouri, 2025Flood in Missouri, September 23, 2025
September 23, 2025 · NWS PAH · 1 event in 1 county or zone
A boundary stretching across portions of Southeast Missouri resulted in thunderstorms with heavy rain during the early morning hours of the 23rd from Carter County southeastward to New Madrid. A broader area of rainfall arrived late morning which produced additional heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary stretching across portions of Southeast Missouri resulted in thunderstorms with heavy rain during the early morning hours of the 23rd from Carter County southeastward to New Madrid. A broader area of rainfall arrived late morning which produced additional heavy rains. Flooding issues developed in Southeastern Carter County which received some of the higher totals from both rounds. Precipitable water values were around 1.8in. 850mb moisture transport was not particularly strong, but was pointed towards the NW to SE oriented early morning heavy rainfall line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 11:07 AM CST, 33 minutes earlier. Its key messages:
- Off and on rounds of showers and storms remain in the forecast today and tomorrow with activity peaking early this afternoon, and then again overnight into early Wednesday.
- A few storms could be strong to severe with hail and gusty winds the main threat. Brief heavy rainfall may also lead to localized flooding.
- Slightly below normal temperatures in the latter half of the week rebound back to normal by the weekend with dry weather conditions.
Area forecast discussion, Sep 23, 11:07 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1207 PM CDT Tue Sep 23 2025
.KEY MESSAGES...
- Off and on rounds of showers and storms remain in the forecast
today and tomorrow with activity peaking early this afternoon,
and then again overnight into early Wednesday.
- A few storms could be strong to severe with hail and gusty
winds the main threat. Brief heavy rainfall may also lead to
localized flooding.
- Slightly below normal temperatures in the latter half of the
week rebound back to normal by the weekend with dry weather
conditions.
&&
.DISCUSSION...
Issued at 148 AM CDT Tue Sep 23 2025
A large area of troughing from Utah to the western Great Lakes
will continue to keep us in a fairly wet pattern, for the first
time in weeks, over the next 2-3 days.
Through daybreak, light winds and mostly clear skies coupled
with wet ground from Monday's rains is leading to areas of fog.
Conditions appear likely enough for dense fog that an advisory
has been issued for a couple rows of our northern and
northwestern most counties and will be watching for possible
expansion. An area of locally diffluent upper flow is aiding in
developing scattered thunderstorms over Tennessee and satellite
shows some hints of that winding back into southeast Missouri
and a stray storm or two may work into the area working with
around 1500-2000 J/kg of MUCAPE for elevated parcels and at
least a bit of surface-based instability.
We get a push of WSW flow aloft in the late morning and
afternoon producing both jet-level ascent (DCVA) and lower layer
warm advection. Satellite/model observations show PWATs
increasing to about 1.7-1.9 inches by late morning and
afternoon. I think the peak of activity may time out slightly
faster than current CAM guidance suggests based on the position
of observed features and reflected that in the forecast. This
results in peak coverage around 20z or so before starting to
taper off a little ahead of the next wave. With modest
instability and a little bit of shear (sfc-6km about 35-40 kt)
can't completely rule out a severe storm or two, although with
PWATs around 1.8 to 1.9 may have to watch more for localized
flooding today.
The main trough gets closer tonight into Wednesday with
250-300mb flow increasing to about 100-110 kts to our
northwest. The ECMWF deterministic model is about 6-12 hours
faster with frontal passage with this system, and is about 3-4
mb stronger with the parent low over central Illinois. The only
obvious difference in the two is the ECMWF generates vigorous
convection over central MO and appears to be deepening the low
based on grid-scale convective feedback. The overall synoptic
picture though supports shower and a few thunderstorms through
the overnight and at least the possibility of a more focused
line area of storms immediately ahead of the cold front during
the day Wednesday. 0-6 km shear remains about 40 kts, with low
level shear increasing to 15-20 kts which opens up the hodograph
just enough to be worth watching. At the end of the day I think
rain/clouds stability probably wins out however, limiting
severe threat, but localized flooding will remain possible.
Once the main trough clears conditions dry out once again with
highs in the low 80s and overnight lows in the low 60s through
the remainder of the forecast period.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1205 PM CDT Tue Sep 23 2025
Several impacts to the terminals over the next 24 hours as a
disturbance moves across the region. Two rounds of showers and
storms will be possible this afternoon into the evening and
again tonight. Stronger storms with the first round will be
capable of causing gusty winds while heavy rainfall is the main
concern overnight. After pcpn tapers off early Wednesday
morning, low ceilings and patchy fog will be probable with
LIFR/IFR reductions. Gradual improvement to MVFR occurs towards
the end of the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...JGG
AVIATION...DW
Hazardous weather outlook, Sep 23, 1:04 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
204 AM CDT Tue Sep 23 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240715-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
204 AM CDT Tue Sep 23 2025 /304 AM EDT Tue Sep 23 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight.
Areas of dense fog will be possible through early this morning,
particularly along and north of a line from Cape Girardeau to
Evansville.
At least a couple of rounds of showers and thunderstorms is
expected today and again overnight tonight. A few storms could
briefly become severe with large hail the main threat, isolated
damaging winds are also possible. The thunderstorms will be
capable of heavy rain and localized flash flooding will also be
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The risk for at least a few thunderstorms continues through
Wednesday afternoon. A few storms could become severe with hail
and wind the main threat. Locally heavy rain and isolated flash
flooding will remain possible.
.SPOTTER INFORMATION STATEMENT...
Formal spotter activation is not anticipated, but spotters are
encouraged to report significant weather according to standard
operating procedure.
JGG
Flood, Carter
- When
- September 23, 11:40 AM CST to 3:00 PM CST
- Where
- Carter County, 1.81 mi SE of Hunter to 2.36 mi ENE of Grandin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.862, -90.826
Flooding issues developed in Southeastern Carter County between Ellsinore and Grandin as early and late morning rounds of heavy rainfall combined to result in a radar estimated 2.5-5 inches of rainfall over the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 23, 2025$265,000 · 1.25 in hail · 4 events
- Flash Flooding and Hail in Arkansas, September 23, 2025$75,000 · 1.5 in hail · 8 events
- Flash Flooding and Damaging Winds in Missouri, September 23, 2025$23,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Texas, September 23, 2025$16,000 · 2 in hail · 8 events
- Flash Flooding in Tennessee, September 23, 2025$15,000 · 2 events
- Dense Fog in Illinois, September 23, 202510 events
- Drought in Florida, September 23 to 30, 20258 events
- Drought in Georgia, September 23 to 30, 20256 events
- Dense Fog in Indiana, September 23, 20256 events
- Dense Fog in Kentucky, September 23, 20256 events
- Drought in Indiana, September 23 to 30, 20255 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, September 23 to 24, 202550 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292068.